Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 7, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jun 18, 2022, 1:26 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2022, 1:26 PM MDT (19:26 UTC)
- Expired
- Jun 18, 2022, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 160 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1792 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
058
WGUS54 KEPZ 181926
FFWEPZ
NMC051-182230-
/O.NEW.KEPZ.FF.W.0007.220618T1926Z-220618T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
126 PM MDT Sat Jun 18 2022
The National Weather Service in El Paso Tx/Santa Teresa has issued a
* Flash Flood Warning for...
Northwestern Sierra County in south central New Mexico...
* Until 430 PM MDT.
* At 126 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Additional rainfall amounts up to 0.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Black Fire scar drainage. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, roads, as
well as other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Chloride.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3343 10793 3345 10767 3324 10767 3328 10782
3321 10782 3321 10790
FLASH FLOOD...RADAR INDICATED
$$
DHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 11:56 AM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 18, 11:56 AM MDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 1156 AM MDT Sat Jun 18 2022 ...Update for 18Z TAF Cycle... .AVIATION...18Z TAF CYCLE Light south flow aloft sustaining a plume of moisture across western NM today, with scattered showers and thunderstorms developing mostly west of the Rio Grande this evening. VCTS and TEMPO TSRA included for TCS/DMN but left out of eastern airfields due to lower confidence. Skies generally SCT-BKN120, mostly overcast along AZ/NM state line after 00Z. Winds beginning 120-160 at 08-12KT, shifting to 260-300 at 12-20KT with gusts up to 25 knots after 00Z tonight due to thunderstorm outflow. && .PREV DISCUSSION...403 AM MDT Sat Jun 18 2022... .SYNOPSIS... Daily rounds of thunderstorms is expected this weekend through the end of the work week. An uptick in tstorm activity begins Monday lasting through Tuesday as anomalous moisture moves into the area bringing the threat for flash flooding. Moisture will be on the decrease starting Wednesday and continuing in a downward trend through the end of the work week as high pressure meanders over the area pushing out moisture. && .DISCUSSION... .SHORT TERM...Today and Tonight... For today we will be sandwiched between an upper level trough to our west and an upper level ridge to our east. The circulation around these two systems will begin to draw deep tropical moisture into the region. For today and tonight that plume of moisture will be fairly confined to locations around the NM/AZ border. That is not to say the rest of us won't see any precipitation. Almost everyone will see at least a slight chance for rain today or tonight (except for Hudspeth County), but the best chances for heavier rain will be west of the Rio Grande and really west of the Continental Divide. There is a potential for heavy rain over parts of the Black Fire burn scar, while this may begin the process to extinguish the fire, it will pose a significant risk of flash flooding due to the burned over vegetation. We will have quite a spread in precipitable water (PW's) values across the region with values of 0.80 in Hudspeth County to almost 1.50 along the NM/AZ border. The higher the PW the more moisture to fuel thunderstorms. Also the higher PW means more efficient rain makers with less evaporation as the rain falls to the ground. High temperatures today will run a little above average east of the Rio Grande and around 5 degrees below average west of the river. For tonight, with no super clear triggers for thunderstorms (nearby trough, front etc), our evening thunderstorms should die off by midnight. We will see a fair amount of clouds, especially west of the Rio Grande tonight and our low temperatures Sunday morning will be well above average. && .LONG TERM... Troughing over the intermountain west will begin to lift northeastward Sunday as an amplified, stagnant high pressure will be found over MO/AR. The Borderland becomes sandwiched in between these two features bringing a good fetch of moisture over the area, more specifically over western areas. PW's will rise into the 1.1 inch range, which is certainly above normal for this time of year. Tstorms will initiate in the mountains where outflows will trigger off lowland storms. Safe to say much of the area has a decent chance to see some rain on Sunday afternoon and evening. Heading into the early part of the work week, the best moisture of the period will flow into the area. PW's rise to around 1.2 inches on Monday, which is near record breaking values. Storm motions still appear to be slow at around 5-10 kts. These storms will be efficient rain makers with slower speeds. In addition, with the rainfall expected in the coming days, the antecedent conditions will only create more of an issue for flash flooding. On Tuesday, similar conditions will be seen as the stagnant high pressure continues to flow in monsoonal moisture over the area. PW's increase to ~1.3 inches which will be another day of near or record breaking PW's. However, storm motions look a little faster than the earlier models from today at around 15-20kts. Again, these will be efficient rain makers and the ground will more than likely be somewhat saturated by Tuesday which leads to another day of flash flooding concerns, especially for the Black fire burn scar. The stagnant high pressure makes a westward wobble closer to the Borderland helping to flush out some of this moisture, dropping PW's to ~1.1 inches on Wednesday. Moisture content will continue to be on the decrease as high pressure begins to settle over central TX by Friday. Still enough moisture for afternoon thunderstorms each day. && .FIRE WEATHER... We are see signs that some very beneficial rains may be on the way over the next 4 days. Initially the best chances for rain will be today and Sunday for locations west of the Rio Grande and really west of the Continental Divide. There is a potential for some heavy rain over the Black Fire burn scar over the next 4 days which could lead to some flash flooding. The better rain chances will spread out across much of southern New Mexico and far west Texas on Monday and Tuesday. Again heavy rain will be possible across the entire region. Min RH's for today and Sunday will range from 15 to 20 percent east of the river to 30 to 40 percent west of the river and in area mountains. Min RH's on Monday will be 20% or higher and 30% or higher on Tuesday for the entire area. For the middle and end of the coming week, we will see upper level high pressure begin to nose its way back into the area, which will lower, but not eliminate our rain chances. Hopefully the surge of moisture over the next 4 days will be enough to end the threat of large scale wildfires. && .PRELIMINARY POINT TEMPS/POPS... El Paso 99 74 96 73 / 10 20 50 60 Sierra Blanca 92 69 91 69 / 0 0 40 40 Las Cruces 98 69 94 68 / 20 30 50 60 Alamogordo 96 69 93 67 / 10 10 50 60 Cloudcroft 73 51 70 50 / 20 20 60 60 Truth or Consequences 93 70 89 68 / 40 50 50 50 Silver City 85 63 82 63 / 70 70 70 50 Deming 95 67 91 65 / 50 60 50 60 Lordsburg 92 65 89 65 / 60 70 50 30 West El Paso Metro 98 74 95 74 / 10 20 60 60 Dell City 96 68 96 67 / 0 0 40 50 Fort Hancock 99 69 98 70 / 0 0 40 50 Loma Linda 92 68 89 67 / 0 10 50 60 Fabens 100 72 97 72 / 0 10 50 60 Santa Teresa 96 69 94 69 / 20 30 60 70 White Sands HQ 96 74 93 75 / 20 30 60 70 Jornada Range 95 69 90 68 / 20 30 60 70 Hatch 96 70 90 68 / 30 40 50 60 Columbus 96 70 92 70 / 40 60 60 60 Orogrande 97 71 94 70 / 0 10 50 60 Mayhill 83 55 81 54 / 10 10 60 60 Mescalero 83 54 79 53 / 20 20 60 70 Timberon 82 54 79 53 / 10 10 60 60 Winston 84 59 81 58 / 60 60 60 50 Hillsboro 91 66 87 65 / 50 60 50 50 Spaceport 94 67 89 65 / 30 30 50 60 Lake Roberts 86 56 83 56 / 70 60 70 40 Hurley 90 62 87 61 / 60 70 60 40 Cliff 94 52 92 50 / 70 60 60 20 Mule Creek 87 60 84 60 / 70 60 60 10 Faywood 89 64 86 64 / 60 70 60 50 Animas 93 64 90 64 / 60 70 50 40 Hachita 93 65 89 65 / 60 70 50 50 Antelope Wells 91 64 89 65 / 70 70 60 60 Cloverdale 87 62 85 62 / 70 70 60 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 15/37/30
Hazardous weather outlook, Jun 18, 11:09 AM MDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1109 AM MDT Sat Jun 18 2022 NMZ409>417-TXZ418>424-191715- Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1109 AM MDT Sat Jun 18 2022 This Hazardous Weather Outlook is for portions of south central New Mexico and southwest Texas. .DAY ONE...This Afternoon and Tonight Isolated showers and thunderstorms are expected this afternoon with the highest chances over area mountains. Gusty outflow winds and locally heavy rainfall are the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rain chances will continue area wide Sunday and Monday with deep moisture overhead. High rain rates will increase the risk of flash flooding, especially for areas with poor drainage and forest burn scars. Widespread rain showers are likely Monday night into Tuesday morning. Arroyos and low water crossings may become impassable. Gusty outflow winds and small hail will also be possible around stronger storms. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather, flooding, or damage to the National Weather Service by calling 1.800.874.6755. You can also submit storm reports and photos via social media. NMZ401>408-191715- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills- 1109 AM MDT Sat Jun 18 2022 This Hazardous Weather Outlook is for portions of southwest New Mexico. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms are expected this afternoon across southwest New Mexico. High rain rates will increase the risk of flash flooding, especially for areas with poor drainage and forest burn scars. Arroyos and low water crossings may become impassable. Gusty outflow winds and small hail will also be possible around stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rain chances will continue area wide Sunday and Monday with deep moisture overhead. High rain rates will increase the risk of flash flooding, especially for areas with poor drainage and forest burn scars. Widespread rain showers are likely Monday night into Tuesday morning. Arroyos and low water crossings may become impassable. Gusty outflow winds and small hail will also be possible around stronger storms. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather, flooding, or damage to the National Weather Service by calling 1.800.874.6755. You can also submit storm reports and photos via social media. Dennhardt
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:03 PM MDT | Flash Flood Warning | EPZ | Sierra | 3 hr |
| Jun 18, 1:33 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jun 18, 3:30 PM MDT | Flash Flood Warning | EPZ | Grant, Sierra | 3 hr |
| Jun 18, 5:10 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.